Can hyperthyroidism hair loss be reversed?
Before I was being treated for my hyperthyroidism, I started losing my hair at a really rapid rate. Now I'm being treated and the hair loss hass stopped. Will the hair come back? I'm a woman, age 22.
Hair loss or changes in the texture of the hair is one of the most common symptoms of changing thyroid hormone levels, both when the thyroid gland is overactive (hyperthyroidism, as in your case) and when the gland is underactive (hypothyroidism). Fortunately, once the thyroid hormone levels stabilize with treatment of the thyroid problem, this type of hair loss tends to be reversible. In fact, it is very good news that you have already noticed that your hair loss has slowed; you can expect the hair to slowly fill back in over the next several months. Remember also that the hair changes associated with thyroid disease are all a matter of balance. For example, some people have permanent suppressive therapy for their hyperthyroidism (for example with radioactive iodine) - this causes the gland to convert to underactive, and produces hypothyroidism, which is also a cause of hair loss. Therefore, your primary care doctor will no doubt be following your blood levels of thyroid stimulating hormone (TSH) to make sure you stay in this balance, and you should alert them to any new symptoms. Finally, rarely, some of the medications that are used to treat hyperthyroidism, such as methimazole, can cause hair loss themselves. So if your symptoms do not improve, you should mention this to your doctor, as you may need a different medication.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.